Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
Jim13

Accutane For Gram Negative Bacteria

Recommended Posts

Hi, for months now, if you read my other posts, I've been dealing with an unknown form of folliculitis I developed with a week after taking Minocycline for only 2 and a half weeks. What made this get out of control was a shot of prednisone from my regular Dr. which cleared me within hours but spread over my entire upper body, face, neck, and scalp after a 5 day course of prednisone pills.

Derms treated me for rosacea, acne, pityrosporum folliculitis...most refused to do cultures.

I had 3 cultures during a 6 month period by my regular doctor - all of which came back with Enterobacter and Serriata Marscesins (excuse the spelling). After doing my own research I found that both of these bacteria are gram negative which usually appears in people after long term use of antibiotics or in people with severely oily skin.

I had only used antibiotics for 2 weeks but I think that was just the final straw that set this off...I Have always had severely oily skin and I abused benzoyl peroxide for 14 years to the point where it just stopped working.

Anyway - found a derm that listened to my research - Day 12 of accutane!

No side effects other than dry skin, dandruff, and dry lips. Folliculitis areas are really no different on my cheeks and under chin but I can say that my forehead has rapidly cleared at least 70 percent of the inflammation on my forehead is gone. Oiliness has been cut in half - It takes about 12 hours to get the same amount of oil that I would usually get in 3 hours. Apparently with gram negative bacteria it takes a few months....

Will keep updating - off to Florida for a week, hopefully I don't burn too bad from this stuff.

Link to comment
Share on other sites

One Month Update on Accutane -

Oily skin was 100 percent gone after 2 weeks, however it has just returned. Not as bad as before, but I do notice sebum on skin after like 6+ hours whereas the first few weeks on accutane I could go days without washing and not have any oil.

No regular pimples at all - no pores are clogged but they are still enormous.

As far as folliculitis - I can't say I've noticed much of a difference. In all of the areas that the Dr. found Serratia Marcescens and E. Georgivae Bacteria well those areas while not as inflamed are still itchy and still present. According to websites it takes 2-3 months to clear gram negative folliculitis so perhaps more time is needed, but with the oily skin returning not sure if that's going to happen.

I was feeling great at about 3 weeks on accutane - oily skin gone, appeared as if this was going to change my life, but with it returning and the folliculitis while not as bad but still there, i'm a little down, but trying my best to stay positive.

Side effects- eczema like dry skin over neck and arms, and painless chapped lips. I pretty much shed a full layer of lip skin everyday.

Oh and Fordyce spots which I've had since 14 years old on my lips are gone - but I heard they will come back after accutane is done.

Taking Clavaris 40 mg I weigh 155lbs.

If this doesn't work by the end of 5 months going to ask for a hardcore antibiotic like Bactrim. Googled Serratia, not lots of good things to read about - reisistant bacteria that seems to kill a lot of people if it gets into the bloodstream. However, it also says this is mostly found on immunocompromised people but I'm not diabetic and I don't have HIV so you got me...

All of this happened shortly after pityriasis rosea so maybe its linked.

Link to comment
Share on other sites

How has month 2 been?

I was just diagnosed with GNF having had persistent (moderate intensity) bumps and lesions in the same spot for a few years now on my chin. Have tried Bactrim which clears out but then 2 weeks after comes back.

Doctor did a culture and confirmed GNF. He says only treatment option is accutane, which I'm not thrilled about and debating now doing anything about. Kind of frightened by the drug and not sure if that's unwarranted or not...

Curious how your results have been after month 2.

Link to comment
Share on other sites

Hey, Accutane itself has been fine.....I havn't had oily skin since week 2 and I'm 4 months in now with only some moderately dry skin as a side effect. I did get caught in a lie about drinking with the dermatologist...I was drinking the first 3 months, not heavily but about 2-3 beers a day, my enzymes went way up so I had to get bumped down month 4 to 20 mg. I was told I could take it for an extra month since I was bumped down for a bit.

The Great thing - No acne or oil to speak of.

The bad thing- what happens after i take my last pill?

Also, if you've read my posts I wasn't taking this for acne or oily skin, although prior to this year I would have killed to find something to end my oily days. Accutane has cleared my skin completely except for what I started taking it for in the first place...

I still have this wierd circular shaped ring of red dots on my cheek. I'm still getting occasional itchy red marks on my neck, behind my ears, and I have these two symmetrical areas of inflamed leathery skin with extremely large pores on both sides of my forehead. I also have this pin sized brown dots all over my arms some on my forehead.

The derm said they were freckles but I know for a fact they are not. A year ago when I took prednisone the circular ring of red dots transformed into this exact thing - little circle of brown dots. Now they are all over me. I also have what appears to be some kind of systemic keratosis pilaris.

I've been doing a lot of reading - perhaps I have some kind of virus? I'm pretty sick of the derm playing guessing games, the only reason I even know I had gram negative bacteria on my skin was because I made my regular dr. do a culture since the derm wouldn't.

I think the only answer here is skin biopsies in multiple places - too much wierd shit going on. The problem is the derm always downplays the situation in her office and I always back down and don't demand to have a biopsy. Hopefully, I grow a set at the next appointment. To her, my skin is perfect, but to me there have been far too many changes in my skin in the past year for there not to be some underlying cause. Basically, inside lighting my skin looks great, but in natural light you can see bumps all over my face. Most are not itchy, but the ones on my arm and neck are very itchy especially when sweating.

I've been doing my own gram stains lately with a microscope I bought - I've seen a few yeast cells here and there, a few demodex cells here an there but mostly a lot of blue and red stained bacteria. Probably a 50- 50 mix, so I'm not sure what's going on? Viruses require a special microscope that only a Dr. would have so I'll have to ask her to look into it.

The short of it - it clears acne, as far as folliculitis, it reduces a tremendous amount of inflammation but I have a feeling it will all return once I stop taking the drug.

Link to comment
Share on other sites

I'm suffering from very similar conditions. After extensive research, I'm almost certain I have GNF. It was a total eureka moment for me. I've had acne issues since I was 16 and have been on countless antibiotics cycle. I'm now in my mid-20s and it looks like those antibiotic cycles have finally caught up to me. I was prescribed doxy in April and my face EXPLODED after 3 weeks. Persistent cystic acne with pustules left and right. It spread like wildfire and nothing has helped since then. My skin has developed that awful leathery, bumpy texture. Itchy and painful to the touch. I'm still in shock every morning when I look in the mirror.

Thankfully, I'm starting Accutane in 18 days. That day can't come soon enough. I saw my dermatologist earlier this week for cortisone injections, which helped with the pain and inflammation but my skin is still a bumpy war zone. I'd do anything to relieve the physical and emotional pain until the Accutane kicks in, but I'm feeling pretty hopeless. I think about my skin constantly because I literally FEEL the cysts at all times. I'm seeing my derm again next week, and will beg her for a biopsy to find out for certain if GNF is the culprit.

Link to comment
Share on other sites

I think you have a fungus in addition to the bacteria problem and antibiotics will cause yeast to run amok. I've had spots for over a year that wouldn't completely heal they looked like what you described. Home remedies helped some but the spots would still flare up. I got an antibiotic (keflex) and an antifungal (nizoral) both to take orally. In twelve hours all my spots dried up and I don't feel like there's anything "in there" anymore. I had already been using a topical antibiotic so I'm pretty sure the antifungal worked. Do you have any other symptoms of yeast overgrowth? I think it might be worth investigating. Accutane should be the very last resort

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.



  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×